Blushing is caused by the part of the nervous system (network of nerves) responsible for automatic reactions. You do not have any control over this reaction.
It is thought that when you experience a sudden and strong emotion such as embarrassment or stress, this stimulates your nervous system to cause the muscles in the face to relax.
This causes the blood vessels inside the face to widen, increasing blood flow into the skin, which then produces the redness associated with blushing.
This nervous system reaction can also trigger the release of the chemical adrenaline, which can speed up your heartbeat and breathing.
The release of adrenaline is responsible for the panicky and excitable feeling that people often experience when they are very embarrassed or stressed.
A common cause of excessive and frequent blushing is having an irrational fear (phobia) of blushing (erythrophobia).
People with erythrophobia often worry that they will blush when interacting with others, and that other people will mock them because of this.
Unfortunately this can trigger a vicious cycle. They become so worried about being the centre of attention in social gatherings that when this does happen, they suddenly become very embarrassed and start blushing. This reinforces their phobia.
Erythrophobia is often associated with other phobias and mood disorders such as social phobia and general anxiety disorder.
Sometimes, blushing can be associated with other medical conditions, such as:
rosacea - a common skin condition that affects the face
menopause - women going through the menopause will usually experience hot flushes, which can cause them to blush
- the rare disorder mastocytosis
carcinoid syndrome - a number of symptoms that can occur alongside a rare type of cancer known as carcinoid
Although it is not a direct cause of blushing, excessive sweating (hyperhidrosis) is often associated with the condition.
Certain types of medication can cause blushing. These include:
tamoxifen, often used to treat breast cancer
calcium-channel blockers, used to treat high blood pressure and angina
calcitonin, sometimes used to treat bone disorders such as osteoporosis
glyceryl trinitrate and isosorbide dinitrate - sometimes used to treat angina
A number of medications that treat prostate cancer in men can also cause blushing. These include:
If you are taking a medication that causes blushing and it is causing you significant problems, discuss this with your GP. They may be able to recommend an alternative medication.
Other possible triggers of blushing include:
- drinking alcohol
- eating hot or spicy foods
- drinking hot drinks
- a high temperature of 38ºC (100.4ºF) or above
- sudden hot or cold temperatures
- exercise that causes an increase in body temperature
- monosodium glutamate - a chemical sometimes added to food to improve its flavour